Alert archive / Minnesota / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Duluth, MN

January 10, 20184 counties in Minnesota; 4 counties in Wisconsin

NWS Duluth, MN issued this winter storm warning at Jan 10, 2018, 2:53 PM CST for 4 counties in Minnesota; 4 counties in Wisconsin. It took effect at Jan 11, 2018, 3:00 AM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2018, 2:53 PM CST (20:53 UTC)
In effect from
Jan 11, 2018, 3:00 AM CST
Expired
Jan 11, 2018, 11:48 PM CST
In force
21 hr
Issued by
NWS Duluth, MN

Counties Cass County, MN, Itasca County, MN, Koochiching County, MN, Saint Louis County, MN, Ashland County, WI, Iron County, WI, Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 9 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 406 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 11:28 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 10, 11:28 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1128 AM CST Wed Jan 10 2018

.SHORT TERM...(Today through Thursday)
Issued at 429 AM CST Wed Jan 10 2018

The Northland can still expect a significant round of snow
tonight and Thursday, as well as light freezing rain prior to the
snow. The latest models have delayed the precipitation a bit, and
there is pretty good agreement in widespread snowfall of 3 to 6
inches. While the NAM suggest there could be a band up to 8 inches
somewhere over or near northwest WI, there have been fluctuations
in the location of that band from the 00Z to 06Z runs. Decided
Winter Weather Advisories across the Northland was the best course
of action, and the day shift can decide if further action is
needed if they are able to get more confidence in the location of
any snowfall greater than 6 inches. The Advisories were broken up
into three groups based to better reflect the beginning and ending
times of the weather.

This morning: An area of low pressure will be moving east across
far northern Ontario. Southerly flow across the Northland will
bring an influx of warmer and more humid air. The warmer air will
melting some of the snowpack, adding more moisture into the air.
An area of low-level stratus will be lifting from the south into
the Northland, and low-level stratus is in general expected to
develop across the Northland by later this morning. The stratus
could become thick enough to develop some freezing drizzle and
drizzle. Any accumulation should be very light and temperatures
will soon be warming to above freezing, so its impact should be
minimal. However, we will need to monitor conditions for the low
risk of this drizzle developing slippery road conditions for a
brief time this morning.

This afternoon: The stratus should be entrenched across the
Northland by this afternoon, especially across northeast
Minnesota. Temperatures are expected to warm into the middle and
upper 30s over much of the region.

Tonight and Thursday: The low pressure's cold front will move
through the Northland from northwest to southeast tonight through
early Thursday. The low-level saturated layer will deepen,
creating areas of rain and freezing rain, primarily across
northwest Wisconsin, east-central Minnesota, and up to into parts
of the Arrowhead. A deep, dry mid-level layer should prevent ice
crystal seeding into this lower-level layer, so confident the
precipitation will not be snow quite yet. The snow will spread in
from the northwest along and behind the front later in the night.
This means there could be some icing, up to a tenth of an inch, on
the roads prior to snow getting added on top of the roads.
Temperatures will plummet overnight into Thursday as the snow
spreads through the region. Temperatures will range from middle
20s in the north- central Minnesota to the upper 30s in northwest
Wisconsin near dusk Wednesday, but by later Thursday morning range
from the single digits below zero in north-central Minnesota to
teens and low 20s in northwest Wisconsin. All of the Northland
should be getting snow by dawn Thursday, as well as gusty
northwest winds. There will be periods of low visibility because
of the 20 to 30 mph wind gusts accompanying the falling snow,
playing into what looks like widespread difficult travel
conditions for the Thursday morning commute. The snow will
gradually taper off from the northwest Thursday as colder and
drier air filters into the region. Much of the snow should
dissipate by the middle of Thursday afternoon, but there will be
linger lake effect snow downwind of Lake Superior in northern
Wisconsin into the evening. This latest forecast has widespread
snowfall of 3 to 6 inches across the Northland, with the higher
snowfall totals near the Borderland and downwind of Lake Superior,
where in those areas snowfall could get up to 7 inches. The gusty
winds will continue Thursday, and wind chills will be in the
single digits and teens below zero.

.LONG TERM...(Thursday night through Tuesday)
Issued at 429 AM CST Wed Jan 10 2018

The main concerns for the long term include another shot of
Arctic air and a few snow chances.

With most of the active weather in the short term period, not
much to discuss in the long range. Arctic air will pour into the
Northland behind the departing winter system Thursday night and
Friday. Look for temperatures to trend much cooler once again with
overnight lows dipping into mid single digits to middle 20s below
zero by Friday morning. Wind chills will turn much colder once
again as well, with minimum values between -15 and -35. The colder
conditions continue through the weekend and into next week. Wind
chill headlines will likely be needed for much of the Northland
between Thursday night and Wednesday.

Lake effect snow is expected along the south shore of Lake
Superior. With increasing ice cover over the lake, areas in
Douglas and northern Bayfield County will have a lower chance of
lake effect snow than locations in Iron County. With a drier
upstream airmass for much of the period, think the heaviest lake
effect snow will occur Thursday night, largely ending before 12Z
Friday. Additional snowfall of 1 to 2 inches are expected.
Additional light snow showers are likely through the remainder of
the forecast period, with light accumulation expected.

A quick burst of light snow is possible Sunday afternoon through
Sunday night as an inverted trough moves through the region. Snow
amounts appear light, generally less than an inch for all areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1128 AM CST Wed Jan 10 2018

IFR to LIFR ceilings will persist through the evening hours as
light drizzle/freezing drizzle continues off an on through the
day. Tonight rain/freezing rain quickly changing to snow will
result in a period of LIFR ceilings and visibilities at most
sites, with strong north-northwest winds developing causing
blowing snow in addition to periods of moderate to heavy snow
falling. Early Thursday morning ceilings will improve to MVFR then
VFR but light to moderate snow and occasional blowing snow will
continue through the day, resulting in MVFR visibility most of the
time. Conditions may improve to VFR earlier than currently
forecast on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  37  11  13 -12 /  20  80  90  10
INL  34  -1   3 -24 /  40  90  70   0
BRD  37   6   7 -16 /  10  90  80   0
HYR  39  20  22  -7 /  10  90  90  10
ASX  40  22  24  -2 /  10  90  90  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 3 PM CST
     Thursday for WIZ001-006>009.

     Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for WIZ002>004.

MN...Winter Weather Advisory from midnight tonight to 3 PM CST
     Thursday for MNZ012-020-021-033>038.

     Winter Weather Advisory from 6 PM this evening to noon CST
     Thursday for MNZ010-011-018-019-025-026.

LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...Huyck
AVIATION...JJM
Hazardous weather outlook, Jan 10, 3:37 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
337 AM CST Wed Jan 10 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
337 AM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Freezing drizzle is possible across parts of northeast Minnesota
and northwest Wisconsin this morning. Expect little to no
accumulation, but it may be just enough glazing to a cause
slippery conditions on the roads until temperatures sufficiently
warm up today to melt any icing.

A round of significant winter weather, including freezing rain
and snow, is headed for the Northland. Snow will spread through
northeast Minnesota and northwest Wisconsin from the northwest
tonight through Thursday, bringing widespread snowfall of 3 to 6
inches. Some areas will get light freezing rain tonight prior to
the snow, possibly setting up a glaze of ice on roads prior to
adding snow to the roads. Temperatures will plummet overnight into
Thursday, and gusty northwest winds will accompany the influx of
cold air. Expect periods of low visibility because of the winds
accompanying the snow and blowing snow in open areas. Travel
conditions will be particularly difficult Thursday morning during
the height of this storm. The snow should primarily dissipate by
the middle of Thursday afternoon, but there will be lingering lake
effect snow downwind of Lake Superior into northern Wisconsin
into Thursday evening. Winter Weather Advisories have been issued
for the region for tonight and Thursday. Please read the latest
winter weather messages for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow and gusty winds will continue across northeast Minnesota and
northwest Wisconsin Thursday morning, and the snow will taper off
from the northwest through the day. The snow will linger longest
downwind of Lake Superior in northern Wisconsin, and will not
taper off until Thursday evening. Winter Weather Advisories have
been issued for the region Thursday. Please read the latest winter
weather messages for additional information.

Arctic air returns to the region Thursday night and lingers
through the weekend and into next week. Wind Chill Advisories
will likely be needed for much of the Northland.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

LSZ121-140>148-111200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
337 AM CST Wed Jan 10 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazards are expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong north to northeast winds are expected Thursday and
Thursday night. The wind and waves will create conditions
hazardous to smaller vessels. Gale-force gusts to 35 knots are
possible during that time as well.

Grochocinski/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:34 AM CSTWinter Weather AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more41 hr
Jan 10, 3:26 PM CSTGale WarningDLH26 hr
Jan 10, 3:26 PM CSTSmall Craft AdvisoryDLH48 hr
Jan 10, 3:26 PM CSTHeavy Freezing Spray WarningDLH31 hr

Nearby

Winter Storm Warnings in Minnesota, 2018Winter Storm Warnings in Wisconsin, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.